Alert archive / Mississippi / Flash Flood Warnings in 2016
Flash Flood Warning 25, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at May 17, 2016, 2:57 PM CDT for Harrison County, Mississippi. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2016, 2:57 PM CDT (19:57 UTC)
- Expired
- May 17, 2016, 6:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Harrison County, MS
The radar
The Mobile radar (KMOB), 97 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 4:33 PM CDT | FLASH FLOOD | Lyman, MS | REPORTS OF ROADS CLOSED DUE TO WATER IN HARRISON COUNTY - SHAW ROAD, BERT DEDEAUX AND OLD HWY 49, CANAL RD TO HUTTER, MENNONITE RD TO GULF HAVEN RD. CULVERT WASHED OUT AT AIRPORT RD. |
| May 17, 4:33 PM CDT | HEAVY RAIN 3.8 | Saucier, MS | REPORTED AT THE SAUCIER RAIN GAUGE SINCE ABOUT NOON. |
| May 17, 4:33 PM CDT | HEAVY RAIN 4.23 | 10 Nw Lyman, MS | REPORTED AT THE NORTHWEST HARRISON COUNTY GAUGE SINCE ABOUT NOON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 96 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573
WGUS54 KLIX 171957
FFWLIX
MSC047-172300-
/O.NEW.KLIX.FF.W.0025.160517T1957Z-160517T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
257 PM CDT TUE MAY 17 2016
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN HARRISON COUNTY IN SOUTHEASTERN MISSISSIPPI...
* UNTIL 600 PM CDT
* AT 256 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GULFPORT...LONG BEACH...SAUCIER...LYMAN AND GULFPORT AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3038 8905 3031 8919 3028 8931 3031 8931
3038 8934 3064 8934 3065 8932 3065 8924
3068 8924 3068 8913
$$
ANSORGE3 follow-up statements
239
WGUS74 KLIX 172101
FFSLIX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
401 PM CDT TUE MAY 17 2016
MSC047-172300-
/O.CON.KLIX.FF.W.0025.000000T0000Z-160517T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON MS-
401 PM CDT TUE MAY 17 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
WESTERN HARRISON COUNTY...
AT 357 PM CDT...GAUGE REPORTS INDICATED THUNDERSTORMS WERE PRODUCING
HEAVY RAIN OVER THE WARNED AREA. MORE THAN 4 INCHES OF RAIN HAVE
FALLEN ACROSS NORTHWEST HARRISON COUNTY. STREET FLOODING HAS BEEN
REPORTED.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GULFPORT...LONG BEACH...SAUCIER AND LYMAN.
ADDITIONAL RAINFALL AMOUNTS OF A HALF INCH TO TWO INCHES ARE
POSSIBLE IN THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3038 8905 3031 8919 3028 8931 3031 8931
3038 8934 3064 8934 3065 8932 3065 8924
3068 8924 3068 8913
$$
AK282
WGUS74 KLIX 172156
FFSLIX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
456 PM CDT TUE MAY 17 2016
MSC047-172300-
/O.CON.KLIX.FF.W.0025.000000T0000Z-160517T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON MS-
456 PM CDT TUE MAY 17 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
WESTERN HARRISON COUNTY...
AT 452 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING IN
HARRISON COUNTY. SEVERAL ROADS ARE CLOSED DUE TO HIGH WATER.
OVER 4 INCHES OF RAIN HAVE FALLEN IN NORTHWEST HARRISON COUNTY.
FLASH FLOODING IS ALREADY OCCURRING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GULFPORT...LONG BEACH...SAUCIER AND LYMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3038 8905 3031 8919 3028 8931 3031 8931
3038 8934 3064 8934 3065 8932 3065 8924
3068 8924 3068 8913
$$
AK055
WGUS74 KLIX 172253
FFSLIX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
553 PM CDT TUE MAY 17 2016
MSC047-172303-
/O.EXP.KLIX.FF.W.0025.000000T0000Z-160517T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON MS-
553 PM CDT TUE MAY 17 2016
...THE FLASH FLOOD WARNING FOR WESTERN HARRISON COUNTY WILL EXPIRE AT
600 PM CDT...
THE HEAVY RAIN HAS ENDED. ADDITIONAL FLOODING IS NOT EXPECTED.
PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3038 8905 3031 8919 3028 8931 3031 8931
3038 8934 3064 8934 3065 8932 3065 8924
3068 8924 3068 8913
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 17, 8:19 AM CDT, 6 hours 38 minutes earlier.
Area forecast discussion, May 17, 8:19 AM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
819 AM CDT TUE MAY 17 2016
...SOUNDING DISCUSSION...
A juicy lower atmosphere is in place with saturation throughout
much of the lower half of the atmosphere (below 500mb).
The precipitable water value has climbed by almost an inch since
24 hours ago to 1.94 inches, which is a daily record for this date
and time. The temperature profile follows closely to the moist
adiabatic lapse rate and CAPE has a skinny profile with a value
around 200 J/kg of surface based CAPE. So can't rule out some
rumbles of thunder throughout the day despite no lightning
being detected in the last hour. Winds near the surface are from
the south-southeast and then rotate and blow from the southwest
between 800 and 600mb and then primarily from a westerly direction
above 600mb. A peak wind speed of 52 knots was at 48000 feet.
12z balloon info: A routine flight reaching a height of 20.5 miles
above the ground bursting north of Kiln 26 miles downrange from
the office. The ascent lasted 89 minutes.
&&
.PREV DISCUSSION...
SHORT TERM...
Not a lot of difference in thinking from current fcast trends.
Most rainfall today should stay relatively close to coastal
locations. The reason for this is seen in sounding profiles across
the area today. A fairly deep dry layer will continue to exist
over the northern 1/3 of the area while the southern 2/3rds of the
area will see a deep moist layer. The areas that should stand out
today with rainfall amounts will be south of a line from Baton
Rouge to Slidell to Picayune. Training of some of these sh/ts will
occur as well today and this could cause some minor flooding of
low lying and poorly drained areas. The heaviest rainfall
should coincide very well with the areas of best 700mb lift but
that is not always the case. This scenario is simply causing
entire column lift and therefore it will show up at 700mb as well
as other levels.
Rainfall will quickly decrease this evening and a reprieve will
last until Wednesday afternoon. We should see sh/ts once again
develop mainly during the afternoon hours area wide. Severity is
not expected to be an issue through Wednesday. Although marine
areas and just inland may be an exception each day since
waterspout activity will be expected.
Thursday and Friday should see some enhancement to the sh/ts
activity. Thursday looks to be the weakest of the two days. But a
better difluent jet aloft will be approaching for Friday. The jet
will have excellent difluence but the magnitude will be rather
weak as the wind speeds at 300mb will be around a dismal 35kts.
But the diverging winds should be enough to cause a little better
lift than previously seen. Lapse rates will be better as well. And
precip water values will be the highest of the entire scenario at
around 2.1". Severe weather parameters will also be the highest of
the entire scenario but with the strength of the jet being so
weak...can't expect anything widespread. But will keep the best
chances of any severity for Friday at this time.
LONG TERM...
Some dry air intrusion from the NE may make it into the area for
Sunday cutting rain chances for the start of the new week but some
low end chances will continue into next week.
AVIATION...
Scattered light to moderate rain showers will continue to bring a
mix of MVFR and IFR visibility restrictions to the terminals through
12Z. After 12Z...some drier air and weak negative vorticity
advection in the wake of a passing vort max should bring a reduction
in convective activity to the area. By 16Z, all of the terminals
should see the threat of rain and reduced visibilities come to an
end. However, low ceilings ranging from 1000 to 2000 feet are
expected to linger through the late morning hours before gradually
improving. By 18Z, the majority of the terminals should see
ceilings range from 3000 to 4000 feet resulting in a VFR conditions.
These VFR conditions should persist through the remainder of the
afternoon and evening hours. 32
MARINE...
Winds over the western waters have risen into Small Craft Advisory
range tonight of 20 to 25 knots, and have the advisory in place
through 7 AM. The pressure gradient should relax slightly after 7 AM
with Small Craft Exercise Caution headlines in place for the
remainder of the day due to continued onshore flow of 15 to 20
knots. The pressure gradient over the coastal waters will continue
to weaken as high pressure becomes centered over the northern Gulf,
and expect to see lighter and more variable winds in place through
Wednesday night. Winds near the coast will tend to be dominated the
seabreeze cycle with offshore flow at night and onshore flow during
the day. Seas will also decrease from 3 to 4 feet down to 1 to 2
feet during this time frame. The high will shift to the east by
Thursday and a low pressure will also begin strengthening to the
west. This will allow southeast flow of 10 to 15 knots to develop
by Thursday afternoon, and then further increase to 15 to 20 knots
for Thursday night and Friday. Seas will also increase to 3 to 5
feet by Friday evening. After the low passes by this weekend, winds
will take on a more offshore component and also weaken to around 10
knots or less. Seas should also fall back to 3 feet or less. 32
DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: None.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 80 66 82 66 / 60 20 50 30
BTR 81 68 83 68 / 60 20 50 20
ASD 81 69 84 69 / 70 20 50 20
MSY 81 72 83 72 / 70 20 50 20
GPT 79 70 83 71 / 80 30 50 20
PQL 80 69 84 69 / 80 30 50 20
&&
.LIX Watches/Warnings/Advisories...
LA...None.
GM...Small Craft Advisory until 7 AM CDT this morning for GMZ550-552-
570-572.
MS...None.
GM...Small Craft Advisory until 7 AM CDT this morning for GMZ552-570-
572.
&&Hazardous weather outlook, May 17, 10:38 AM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1038 AM CDT TUE MAY 17 2016 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-180345- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE- WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION- ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES- UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD- UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1038 AM CDT TUE MAY 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE THREAT OF HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SERIES OF UPPER LEVEL DISTURBANCES AND WEAK FRONTS MOVING INTO THE AREA WILL KEEP A RISK OF SHOWERS AND THUNDERSTORMS IN PLACE THROUGH SATURDAY. A MARGINAL RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS PORTIONS OF THE AREA WEDNESDAY THROUGH FRIDAY. SEVERE WEATHER ACTIVITY IS EXPECTED TO BE FAIRLY ISOLATED, BUT IF A SEVERE THUNDERSTORM DEVELOPS STRONG DAMAGING WIND GUSTS ARE EXPECTED TO BE THE PRIMARY SEVERE WEATHER THREAT WEDNESDAY THROUGH FRIDAY. 3 TO 4 INCHES OF RAIN COULD FALL ACROSS THE AREA WEDNESDAY THROUGH FRIDAY. IF THE HEAVY RAINFALL OCCURS IN A SHORT PERIOD OF TIME...SOME LOCALIZED STREET FLOODING ISSUES IN LOW LYING AND POOR DRAINAGE AREAS MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 17, 12:25 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1225 PM CDT TUE MAY 17 2016 LAZ037-039-040-046>050-056>072-MSZ071-077-080>082-180000- ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WALTHALL-PEARL RIVER-HANCOCK-HARRISON-JACKSON- INCLUDING THE CITIES OF...DARLINGTON...EASLEYVILLE...GREENSBURG... MONTPELIER...BOGALUSA...ENON...FRANKLINTON...SLIDELL... MANDEVILLE...COVINGTON...LACOMBE...BAYOU SORREL...PLAQUEMINE... WHITE CASTLE...PORT ALLEN...ADDIS...BRUSLY...BATON ROUGE... GONZALES...DONALDSONVILLE...PRAIRIEVILLE...DENHAM SPRINGS... WATSON...WALKER...PIERRE PART...LABADIEVILLE...PAINCOURTVILLE... CONVENT...LUTCHER...GRAMERCY...LAPLACE...RESERVE...THIBODAUX... RACELAND...LAROSE...DESTREHAN...NORCO...METAIRIE...KENNER... EAST NEW ORLEANS...NEW ORLEANS...BELLE CHASSE...CHALMETTE... VIOLET...HOUMA...BAYOU CANE...CHAUVIN...COCODRIE...DULAC... MONTEGUT...GALLIANO...CUT OFF...GOLDEN MEADOW...LEEVILLE... BURAS...POINTE A LA HACHE...PORT SULPHUR...BOOTHVILLE...VENICE... EMPIRE...MYRTLE GROVE...YSCLOSKEY...AMITE...KENTWOOD...ROSELAND... WILMER...HAMMOND...ROBERT...PONCHATOULA...DEXTER...SALEM... TYLERTOWN...CROSSROADS...MCNEIL...PICAYUNE...BAY ST. LOUIS... WAVELAND...DIAMONDHEAD...GULFPORT...PASCAGOULA...OCEAN SPRINGS... MOSS POINT...GAUTIER...ST. MARTIN 1225 PM CDT TUE MAY 17 2016 ...TROPICAL FUNNELS POSSIBLE THIS AFTERNOON... A MOIST TROPICAL AIRMASS HAS RESULTED IN NUMEROUS SHOWERS AND A FEW THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI. THIS ACTIVITY IS MOVING NORTHEAST AND SOME CELLS MAY HAVE FUNNELS EXTENDING BELOW THEM. THOSE FUNNELS OVER OR NEAR BODIES OF WATER MAY ACTUALLY BECOME WATERSPOUTS. THESE ARE EXPECTED TO BE SHORT- LIVED IN DURATION AND GENERALLY DO NOT POSE A THREAT TO LAND AREAS.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:15 PM CDT | Tornado Warning | LIX | Hancock, Harrison | 15 min |
| May 17, 1:17 PM CDT | Tornado Warning | LIX | Harrison | 28 min |
| May 17, 1:27 PM CDT | Tornado Warning | LIX | Harrison | 33 min |
| May 17, 1:45 PM CDT | Tornado Warning | LIX | Harrison | 30 min |
| May 17, 2:44 PM CDT | Tornado Warning | LIX | Harrison | 16 min |
| May 17, 3:28 PM CDT | Special Weather Statement | LIX | Harrison | 32 min |
Nearby
Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.